Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 503, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 1996, 2:09 AM CST for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 1996, 2:09 AM CST (08:09 UTC)
- Expired
- Nov 16, 1996, 2:55 AM CST
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 160812 RRA SVRDDC KSC033-160855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 209 AM CST SAT NOV 16 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EASTERN COMANCHE COUNTY AT 205 AM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 6 MILES EAST NORTHEAST OF BUTTERMILK OR 6 MILES EAST SOUTHEAST OF INTERSECTION OF HIGHWAY 160 AND 183 AND WAS MOVING NORTHEAST AT 50 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY AND TO CROSS HIGHWAY 160 10 MILES EAST OF COLDWATER BY 220 AM 2CST. GERARD/BELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:30 PM CST, 10 hours 39 minutes earlier.
Area forecast discussion, Nov 15, 3:30 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CST FRI NOV 15 1996 ...ANOTHER TUFFY... WILL KEEP IT SHORT WITH DEVELOPING TSRA. FRONT EXTENDS FROM ABOUT HYS TO NORTH OF EHA. LOOKS LIKE IT IS BEGINING TO MOVE BACK SLIGHTLY TO THE SOUTH AS HLCS TEMP DROPPED FROM 14C TO 3C BETWEEN 14 AND 15Z. ALSO...88D SHOWING TSRA DEVELOPING IN TX PANHANDLE AND IN NORTHERN CWA. PROBLEM THIS PACKAGE WILL BE LOCATION OF FRONT TONIGHT/SATURDAY AND WHERE TO PUT TSRA AND SNOW AREAS. LOOKS LIKE FRONT WILL CUT FROM SOUTHWEST TO NORTHEAST THROUGH CENTER OF CWA FRI MORNING (DEPENDING ON WHAT TSRA DOES TO IT). LOOKS LIKE AMPLE MOISTURE TO OVER RUN FRONT. WILL KEEP WSW FOR NORTHWEST AND NORTH ZONES FOR SATURDAY. FOR TONIGHT...WILL MENTION VERY HI POPS ACROSS MUCH OF CWA AS WE SHOULD BE UNDER GOOD PVA WITH LOTS OF LOW LEVEL MOSITURE. MODELS POINT TOWARD GOOD INSTABILITY TONIGHT AND MAY SEE SOME SEVERE. MODELS ALSO HINT TOWARD DRY SLOT OVER AREA SAT NIGHT...BUT EXPECT TO SEE SOME RAP AROUND. MODELS MAY BE MOVING SFC LOW TOO FAST WITH LARGE HIGH EAST. BUT EXPECT PCPN TO END OVER MOST OF AREA BY LATE SAT NIGHT OR SUNDAY MORNING AND WILL KEEP POPS LOW FOR SUN. FOR TEMPS...GUIDANCE DOESNT SEEM REALISTIC AND HAVE MADE SEVERAL ADJUSTMENTS. DDC 045/045 027/047 030 96- GCK 043/045 027/048 029 86- EHA 039/054 026/052 033 510 LBL 040/052 028/053 034 851 HYS 035/038 028/042 030 ++3 P28 055/062 031/030 034 ++0 REITER
In the hours before
Special weather statement, Nov 15, 10:19 PM CST, 3 hours 50 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPE OF WATCH... NATIONAL WEATHER SERVICE DODGE CITY KS 1019 PM CST FRI NOV 15 1996 ...TORNADO WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED TO EXPIRE AT 10 PM CST... TORNADO WATCH 1133 THAT WAS IN EFFECT FOR PARTS OF SOUTHWEST KANSAS WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING. LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED ACROSS THE AREA. HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER TONIGHT IN ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN FROM THE ROCKIES. STOUT
Special weather statement, Nov 15, 10:22 PM CST, 3 hours 47 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1019 PM CST FRI NOV 15 1996 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED TO EXPIRE AT 10 PM CST. SEVERE THUNDERSTORM WATCH #1133 THAT WAS IN EFFECT FOR PARTS OF SOUTHWEST KANSAS WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING. LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED ACROSS THE AREA. HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER TONIGHT IN ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN FROM THE ROCKIES. STOUT
Special weather statement, Nov 15, 10:29 PM CST, 3 hours 40 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPE OF WATCH... NATIONAL WEATHER SERVICE DODGE CITY KS 1019 PM CST FRI NOV 15 1996 ...TORNADO WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED TO EXPIRE AT 10 PM CST... TORNADO WATCH #1133 THAT WAS IN EFFECT FOR PARTS OF SOUTHWEST KANSAS WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING. LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED ACROSS THE AREA. HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER TONIGHT IN ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN FROM THE ROCKIES. STOUT
Local storm report, Nov 16, 12:40 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 10 S MEADE KS 0.75 INCH HAIL
11/15/96 MEADE GROUND COVERED
0438 PM 13 S MONTEZUMA KS 0.75 INCH HAIL
11/15/96 GRAY
0440 PM 12 N MEADE KS 0.88 INCH HAIL
11/15/96 MEADE
0450 PM 15 W ASHLAND KS 1.75 INCH HAIL
11/15/96 CLARK
0508 PM 6 NE FOWLER KS 1.00 INCH HAIL
11/15/96 CLARK
0522 PM 16 SW DODGE CITY KS 0.75 INCH HAIL
11/15/96 FORD
0530 PM 4 SE MEADE KS 0.75 INCH HAIL
11/15/96 MEADE
0532 PM 6 E MINNEOLA KS 0.75 INCH HAIL
11/15/96 CLARK
0535 PM DODGE CITY AIRPORT KS 0.75 INCH HAIL
11/15/96 FORD
0843 PM CIMARRON KS 0.75 INCH HAIL
11/15/96 GRAY
0920 PM 22 W LARNED KS 0.75 INCH HAIL
11/15/96 PAWNEE
LEE/STOUTLocal storm report, Nov 16, 12:41 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 10S MEADE KS 0.75 INCH HAIL
11/15/96 MEADE GROUND COVERED
0438 PM 13S MONTEZUMA KS 0.75 INCH HAIL
11/15/96 GRAY
0440 PM 12N MEADE KS 0.88 INCH HAIL
11/15/96 MEADE
0450 PM 15W ASHLAND KS 1.75 INCH HAIL
11/15/96 CLARK
0508 PM 6NE FOWLER KS 1.00 INCH HAIL
11/15/96 CLARK
0522 PM 16SW DODGE CITY KS 0.75 INCH HAIL
11/15/96 FORD
0530 PM 4 SE MEADE KS 0.75 INCH HAIL
11/15/96 MEADE
0532 PM 6E MINNEOLA KS 0.75 INCH HAIL
11/15/96 CLARK
0535 PM WFO DDC KS 0.75 INCH HAIL
11/15/96 FORD
0843 PM CIMARRON KS 0.75 INCH HAIL
11/15/96 GRAY
0920 PM 22W LARNED KS 0.75 INCH HAIL
11/15/96 PAWNEE
LEE/STOUTLocal storm report, Nov 16, 1:06 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CST SAT NOV 16 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 10 S MEADE KS 0.75 INCH HAIL
11/15/96 MEADE GROUND COVERED
0438 PM 13 S MONTEZUMA KS 0.75 INCH HAIL
11/15/96 GRAY
0440 PM 12 N MEADE KS 0.88 INCH HAIL
11/15/96 MEADE
0450 PM 15 W ASHLAND KS 1.75 INCH HAIL
11/15/96 CLARK
0508 PM 6 NE FOWLER KS 1.00 INCH HAIL
11/15/96 CLARK
0522 PM 16 SW DODGE CITY KS 0.75 INCH HAIL
11/15/96 FORD
0530 PM 4 SE MEADE KS 0.75 INCH HAIL
11/15/96 MEADE
0532 PM 6 E MINNEOLA KS 0.75 INCH HAIL
11/15/96 CLARK
0535 PM DODGE CITY AIRPORT KS 0.75 INCH HAIL
11/15/96 FORD
0843 PM CIMARRON KS 0.75 INCH HAIL
11/15/96 GRAY
0920 PM 22 W LARNED KS 0.75 INCH HAIL
11/15/96 PAWNEE
LEE/STOUTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 6:02 PM CST | Severe Thunderstorm Warning | DDC | Clark | 33 min |
| Nov 15, 6:04 PM CST | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| Nov 15, 6:33 PM CST | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Nov 15, 8:27 PM CST | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Nov 16, 5:19 AM CST | Severe Thunderstorm Warning | DDC | Gray, Haskell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.